MAUDE Adverse Event Report: SMITH & NEPHEW, INC. OXINIUM FEM HD 12/14 28MM +0; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

SMITH & NEPHEW, INC. OXINIUM FEM HD 12/14 28MM +0; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Model Number 71342800
Medical Device Problem Codes Fracture (1260); Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Failure of Implant (1924); Joint Dislocation (2374)
Date of Event 07/04/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, from data obtained from the national joint registry (uk) for twenty thousand sixty three (20063) patients who underwent primary implantation of thr - smith and nephew components comprising a cementless polarstem and a combination of several femoral heads, liners and cups between 23-jul-2007 and 19-sep-2021, a total of two hundred thirty one (231) hips were revised due to several reasons, which were accounted for a total of two hundred sixty nine (269) preoperative diagnosis.From these, six (6) were indicated due to postoperative fracture of the femoral stem prosthesis.The specific details in regards of the identity of the explanted components and the ones implanted in exchange are not known.No further information is available.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
In the national joint registry uk (summary.Report.Hp_stem_polarstem cementless_onlabel) [1], it was reported that for twenty thousand sixty three (20063) patients who underwent primary implantation of thr - smith and nephew components comprising a cementless polarstem and a combination of several femoral heads, liners and cups between (b)(6) 2007 and (b)(6) 2021, six (6) were indicated due to postoperative fracture of the femoral stem prosthesis.The specific details in regards of the identity of the explanted components and the ones implanted in exchange are not known.No further information is available.The complaint device, used in treatment, was not received for investigation, a visual inspection could not be performed.The part and the batch number of the device is not known.Therefore, the batch record review could not be performed.A complaint history review was performed.The occurrence of the reported failure mode is within its expected risk level as per risk management.The device labeling was reviewed, the ifu for the complaint device (lit.No.12.23, ed.03/21) stated failure of the implant among possible side effects resulting from knee arthroplasty.Due to insufficient information, it is not possible to perform a review of past corrective actions.For the medical investigation, no relevant supporting clinical information could be provided.Therefore, based on insufficient information, a thorough clinical assessment cannot be performed at this time.The patient's current condition is unknown and the patient impact beyond the reported events could not be determined.Should any additional clinical information be provided, this complaint will be re-evaluated.Based on our investigations the failure mode cannot be confirmed and the root cause of the problem stays undetermined due to insufficient information.A relationship between the reported event and the device cannot be confirmed.To date, no further actions will be taken.Smith and nephew will monitor the devices for further similar issues.[1]: national joint registry, summary.Report.Hp_stem_polarstem.Cementless_onlabel.29/11/2021.15:02, ©2021 nec software solutions (uk) limited.Internal complaint reference number: (b)(4).
 
Additional Manufacturer Narrative
Results of investigation: this complaint was opened by smith+nephew to document a patient complication identified through a review of the (b)(6) from united kingdom that includes reference to the use of a smith+nephew product.The reported issue(s) relate to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.This report was submitted under manufacturer number 9613369, the correct manufacturer number is 1020279.
 
Event or Problem Description
It was reported that, after a right thr index surgery performed on (b)(6) 2018 to address osteoarthritis symptoms, the patient experienced a dislocation/subluxation that made necessary a revision surgery on (b)(6) 2019.During this procedure, the femoral head and the acetabular liner were explanted and replaced with similar devices.This information was provided by the national joint registry of the united kingdom, as part of a retrospective data collection of patients who underwent a primary thr surgery with a hip prosthesis construct that included a polarstem and an r3 shell and that required a revision surgery due to specific reasons.As such, no further information will be available.

Brand Name
OXINIUM FEM HD 12/14 28MM +0
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14719521
Report Number9613369-2022-00308
Device Sequence Number17508725
Product Code LZO
UDI-Device Identifier03596010474148
UDI-Public03596010474148
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K021673
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2019
Reporter Type Manufacturer
Report Source Other,Foreign,Study,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/31/2022
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71342800
Device Catalogue Number71342800
Device Lot Number18EM12834
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/31/2022
Supplement Date Received by Manufacturer07/13/2022
10/25/2022
Initial Report FDA Received Date06/16/2022
Supplement Report FDA Received Date08/03/2022
10/31/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/16/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
POLARSTEM STEM STD TI/HA 1 NON-CEM, LOT#:B1812314; R3 20 DEG XLPE ACET LNR 28MM X 54MM, LOT#:17FM2145; R3 3 HOLE HA CTD ACET SHELL 54MM, LOT#:18FM21557; UNKN ORTHOPAEDIC RECONSTRUCTION DEV
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age53 YR
Patient SexFemale